A nurse is caring for a client who has streptococcal pharyngitis and an allergy to penicillin. The nurse
should recognize that which of the following drug... [Show More] s can be safely administered to this client?
Rationale: Azithromycin, a macrolide, is an acceptable alternative to penicillin for patients who have
bacterial infections and are allergic to penicillin. The medication is effective against many gram-positive
and gram-negative bacteria and is used for streptococcal pharyngitis.
- Nafcillin and amoxicillin/clavulanic acid are penicillins and are contraindicated for those w/a penicillin
allergy. Vancomuycin and clindamycin are safer alternatives.
- A small percentage of clients who are allergic to penicillin have a cross sensitivity to cephalosporins.
Cephalexin is a cephalosporin and is an inappropriate choice for the client.
A nurse is administering cefotetan IV to a client to treat an intra-abdominal infection. The nurse notes
that the IV insertion site is warm, edematous, and painful to the touch. Which of the following actions
should the nurse take? - Stop the cefotetan infusion.
Rationale: The nurse should stop the infusion, remove the IV catheter, assess for tissue damage, and
treat the client accordingly. The nurse should then initiate IV access via another site, continuing
cefotetan therapy according to prescribed parameters.
- Because the client could have thrombophlebitis, slowing the infusion will not alleviate the potential
tissue damage or risk of embolus, and the IV site should be changed. To prevent thrombophlebitis, the
nurse should dilute cefotetan, a second-generation cephalosporin, and infuse it slowly over 20 to 30
- The edematous, painful, and warm IV insertion site does not indicate an allergic reaction. The nurse
should administer an antihistamine, such as diphenhydramine, if the client has hives, a rash, or other
indications of an allergy to cephalosporins.
- Switching the client to another antibiotic is essential when the current drug is ineffective or the client
has an intolerable reaction to it.
A nurse is caring for a client who has a new prescription for aztreonam to treat a respiratory tract
infection. Which of the following findings in the client's medical record should the nurse recognize as
requiring cautious use for this rx and report to the provider? - Renal impairment.Rationale: Aztreonam, a monobactam, requires cautious use with clients who have renal dysfunction
because it is excreted in the urine. Renal impairment could affect the excretion of aztreonam, allowing
the level of the drug to accumulate. The nurse should report this finding to the provider, so the provider
can prescribe a lower dose for the client or prescribe a different antimicrobial drug.
- Contraindicated in those with a viral infection, used cautiously in older adults.
- Metronidazole is an antimicrobial drug that req's cautious use in those with HF.
A nurse is providing teaching for a client who takes an oral contraceptive and is about to begin rifampin
therapy to treat TB. Which of the following instructions should the nurse include? - Use additional/nonhormonal form of contraception, as the drug can increase the metabolism of oral contraceptives.
A nurse is caring for a client who has a gynecologic infection and a hx of alcohol use disorder. The nurse
should identify that which of the following drugs can cause a rxn similar to disulfiram if the client drinks
alcohol while taking it? SATA. - Cefotetan + Metronidazole [Show Less]